MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0408
Medical Device Problem Codes Break (1069); Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was damaged on the proximal end of the pusher assembly, but not broken.The pusher assembly was kinked approximately 114.0 cm from the proximal end.The pull wire was completely retracted out of the distal detachment tip (ddt) and the embolization coil was detached from its pusher assembly.The ddt had coagulated blood inside.Conclusions: evaluation of the returned pc400 revealed that the pull wire was retracted out of the ddt and the embolization coil was detached from its pusher.If the pull wire is retracted out of the ddt, the embolization coil will detach from its pusher assembly.The pet lock on the proximal end of the pusher assembly was damaged, but not broken.The root cause of the pull wire being retracting out of the ddt could not be determined.Further evaluation of the returned pc400 revealed that the pusher assembly was kinked.This kink was likely incidental to the reported issue and may have occurred while packaging the device for return to penumbra.The px slim identified in the complaint and the introducer sheath to the pc400 were not returned to penumbra for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coils 400 (pc400¿s).During the procedure, the physician successfully deployed and detached a pod coil in the target vessel using a px slim microcatheter (px slim).While attempting to insert a pc400 into the px slim, the physician noticed that the coil did not advance into the microcatheter.The physician then looked around and noticed that the embolization coil was on the ground.The procedure was completed using another pc400, other coils and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7575928
Report Number3005168196-2018-01107
Device Sequence Number217559
Product Code HCG
UDI-Device Identifier00814548011905
UDI-Public00814548011905
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/18/2025
Device Catalogue Number4006C0408
Device Lot NumberF78240
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/25/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/09/2018
Initial Report FDA Received Date06/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1